Repeated diazepam nasal spray safe in kids, teens with seizures

13 May 2022
Repeated diazepam nasal spray safe in kids, teens with seizures

A long-term safety analysis of repeated diazepam nasal sprays finds acceptable rates of treatment-emergent adverse events (TEAEs) in children and adolescents, with such side effects being comparably common between the two age groups.

A total of 78 paediatric patients were enrolled into the present analysis, of whom 57.7 percent (n=45) were aged 6–11 years and 42.3 percent (n=33) were aged 12–17 years. All received ≥1 dose of diazepam nasal spray for frequent seizure clusters. In the respective subgroups, median doses per month were 1.7 and 2.1, with 77.8 percent and 90.9 percent of patients using the nasal spray for ≥12 months.

TEAEs were frequent, appearing in 91.1 percent of patients in the 6–11-year subgroup and 81.8 percent of patients in the 12–17-year subgroup.

Common TEAEs included nasopharyngitis (19.2 percent), upper respiratory tract infection (17.9 percent), and pyrexia (17.9 percent). Eleven participants experienced TEAEs potentially related to the treatment, mostly due to route of administration. In particular, epistaxis (2.6 percent) and somnolence (2.6 percent) were the only treatment-related TEAEs that developed in ≥2 patients.

More than a third (35.9 percent) developed serious TEAEs, though no cases of respiratory distress were reported. Of note, none of the serious TEAEs were deemed possibly or probably related to the diazepam nasal spray. There were also no discontinuations due to TEAEs.

“These results suggest that the safety profile of diazepam nasal spray is maintained in paediatric patients at least as young as 6 years of age. Moreover, these findings indicate that the intranasal device can be successfully used in children,” the researchers said.

Editor's Recommendations